A panel of military physician experts has concluded that vaccinations may have caused the death of a 26-year-old Army soldier.
The soldier, Pfc. Christopher “Justin” Abston, received smallpox and injectable influenza vaccines in Nov. 18, 2005, at Fort Bragg, N.C., 16 days before suffering sudden death in his barracks room.
Following evaluation of multiple specialized test results, the panel considered a cause-and-effect relationship to be “possible.” The smallpox vaccine received by Abston is known to cause an inflammation of the heart muscle or myocarditis, a condition found at his autopsy.
Evidence of the vaccinia virus, the main ingredient of smallpox vaccine, was not found in his heart muscle, but evidence of a different virus, parvovirus B19, was found. Natural infection with parvovirus B19 is another known cause of heart inflammation and death. The expert panel cautioned that the findings pointing to vaccinations were neither probable nor unlikely, but they do suggest the possibility that the vaccines may have caused Abston’s death.
Among the one million military personnel given smallpox vaccine since December 2002, 120 developed myocarditis or similar conditions, but none of them died. DoD screens all personnel to be given smallpox vaccinations and about eight percent are excluded due to screening criteria. It also advises all smallpox vaccine recipients, who develop chest pain after smallpox vaccination to seek medical care without delay. In the 120 cases mentioned above, such chest pain most often occurred in the first three weeks after smallpox vaccination.
The DoD conducts its smallpox vaccination program to protect troops assigned to U.S. Central Command, U.S. Forces Korea, or designated units with homeland defense missions.